Colorado, 2003

Heavy Snow in Colorado, March 27, 2003

March 27, 2003 · NWS PUB · 4 events in 4 counties and zones

An upper level disturbance in combination with upslope flow produced a small area of heavy accumulations of snow with minimal water content over the southern Sangre de Cristo and Wet Mountains in southeast Colorado during the evening. 65 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level disturbance in combination with upslope flow produced a small area of heavy accumulations of snow with minimal water content over the southern Sangre de Cristo and Wet Mountains in southeast Colorado during the evening. Rye, in Pueblo county, received approximately 17 inches of snow in 10 hours with a water equivalent of only 0.65 inches. Other snow amounts reported with this system were 8 inches at Beulah in Pueblo county...12 inches in the vicinity of Cuchara in Huerfano county, and 13 inches 1 mile to the north of San Isabel in Custer county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 27, 3:30 AM MST, 10 hours 30 minutes earlier.

Area forecast discussion, Mar 27, 3:30 AM MST, 10 hours 30 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
330 AM MST THU MAR 27 2003

SHORT TERM DISCUSSION...(TODAY AND TONIGHT).

INITIAL SURGE HAS MADE ITS WAY ACROSS THE CWA...AND TEMPS WILL
LIKELY NOT MAKE IT MUCH HIGHER FOR TODAY.  WITH SURGE MOVING IN...
THREAT OF HIGH WINDS IS DIMINISHING ACROSS THE WIND WARNING AREA...SO
WILL LET WIND WARNING EXPIRE WITH ZONE ISSUANCE.

SECONDARY SURGE MOVES IN BETWEEN 18Z AND 0Z...AS UPPER TROF
CONTINUES TO MOVE EAST AND SHORT LIVED SUBSIDENCE MOVES IN. LAPSE
RATES CLIMB INTO THE 8C/KM RANGE BEFORE FROPA WITH TROF ...SO COULD
SEE SOME VERY CONVECTIVE RAIN AND SNOW SHOWERS AS WELL AS SOME
THUNDER ON THE PLAINS. DESPITE LOW SNOW MODEL NUMBERS...WILL KEEP
ONGOING WARNINGS AND ADVISORIES DUE TO INSTABILITY. THINK WINDS WILL
ALSO KICK UP AS SECONDARY SURGE MOVES IN...INCREASED GUSTS TO 45 KTS
FOR THE AFTERNOON PERIOD ON THE PLAINS. FLOW IS NEARLY UNIDIRECTIONAL
WITH SURGE...BETWEEN 25 AND 35 KTS TO 700 MB...BUT THINK WILL SEE
SOME SLIGHT ACCELERATION DOWN THE PALMER DIVIDE. THIS REMAINS JUST
BELOW HIGH WIND WARNING CRITERIA FOR PLAINS. COVERAGE OF PRECIP
SHOULD SWITCH TO SCATTERED IN THE AFTERNOON INTO THE EVENING WITH
INCREASED LAPSE RATES AND MARGINAL INSTABILITY.

AS FLOW BECOMES MORE NORTH AND THEN NORTHEAST IN THE LATE EVENING
HOURS...BUMPED UP SNOW GRID 1-2 INCHES ACROSS TRINIDAD AREA.  THEN...
BACKED OFF ON WINDS TOWARD MORNING AS SFC HI SETTLES IN AND UPPER
GRADIENT RELAXES WITH JET SHIFTING SOUTH. BROUGHT LOWS DOWN A SMIDGE
ON THE ADJACENT PLAINS...EVEN WELL MIXED TEMPS WOULD ONLY HIT THE LOW
20S NEAR THE MOUNTAINS AS 700 MB TEMPS FALL TO -15C TOWARD MORNING.

LONG TERM DISCUSSION (FRI-WED)

FRIDAY STILL LOOKS CLOUDY AND COLD...WITH AT LEAST WEAK 700 MB COLD
ADVECTION THROUGH THE DAY. ENOUGH S/W ENERGY DIVING INTO THE
BACKSIDE OF THE CENTRAL U.S. UPPER TROUGH TO KEEP AT LEAST SLIGHT
CHANCES FOR -SHSN GOING...THOUGH WITH ONLY WEAK UPSLOPE GRADIENT
SUSPECT AMOUNTS WILL REMAIN LIGHT. MAIN CHANGE TO GRIDS WAS TO
DECREASE THE WINDS SIGNIFICANTLY AS GRADIENT WEAKENS WITH SURFACE
WELL NORTHEAST IN THE UPPER MIDWEST.

SAT...SHOULD SEE IMPROVING CONDITIONS AS UPPER TROUGH MOVES EAST AND
RIDGE BUILDS OVER THE SWRN U.S. WARMING TREND IN THE GRIDS LOOKS
TOO OPTIMISTIC GIVEN ONLY WEAK 700 MB WARM ADVECTION...THUS
TRIMMED BACK MAX TEMPS CONSIDERABLY...THOUGH STILL A LITTLE ABOVE
GUIDANCE. ONLY PRECIP SHOULD BE ISOLATED -SHSN LINGERING OVER THE
CENTRAL MTNS.

SUN-WED...UPPER RIDGE BUILDS ACROSS THE WRN U.S. AHEAD OF DEEP
ERN PACIFIC LOW. THIS SHOULD PRODUCE A SIGNIFICANT WARM-UP MOST
AREAS THROUGH AT LEAST MID-WEEK. MAY SEE A COUPLE OF WEAK SURGES
OVER THE EAST...THOUGH STRONG FRONT ON TUE ADVERTISED BY THE GFS
YESTERDAY IS NOWHERE TO BE SEEN TODAY. WILL REMOVE TUE POPS AND
WARM UP TEMPS BOTH TUE AND WED...AS SWRLY FLOW ALOFT WILL KEEP
ANY COLD SURGES WEAK...SHALLOW AND SHORT LIVED. RETURN TO
UNSETTLED WX POSSIBLE BY END OF NEXT WEEK...BUT THATS A STORY
FOR ANOTHER DAY.  --PETERSEN

.PUB...WINTER STORM WARNING TODAY FOR ZONES
        58/59/60/61/63.
       WINTER WEATHER ADVISORY TODAY FOR ZONES
        62/64/65/66.
Hazardous weather outlook, Mar 27, 7:00 AM MST, 7 hours before
COZ058>089-093>099-281400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST THU MAR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...WINTER STORM WARNING IS IN EFFECT FOR TODAY FOR THE COLLEGIATE
MOUNTAINS AND SAWATCH RANGE...AND A WINTER WEATHER ADVISORY IS IN
EFFECT FOR THE LA GARITA MOUNTAINS...

AN UPPER LEVEL SYSTEM WILL MOVE ACROSS COLORADO TODAY. AS THE
STORM MOVES OVER DURING THE AFTERNOON...CONVECTIVE SNOW SHOWERS
COULD BRING SEVERAL INCHES OF NEW SNOW TO IN THE CENTRAL...
SAWATCH...AND LA GARITA MOUNTAINS. AREAS WHICH ARE GETTING A BREAK
FROM THE SNOW THIS MORNING SHOULD EXPECT ANOTHER ROUND OF SNOW THIS
AFTERNOON. NORTHWEST WINDS 20 TO 40 MPH WILL MAKE FOR BLOWING AND
DRIFTING OF SNOW. IF YOU ARE PLANNING TRAVEL THE CENTRAL MOUNTAINS
TODAY...YOU SHOULD STAY TUNED FOR THE LATEST WEATHER FORECASTS AND
UPDATES ON THIS WINTER STORM SYSTEM.

NORTH WINDS WILL INCREASE ACROSS THE EAST PLAINS TODAY...AS A
SECONDARY FRONT PLUNGES SOUTHWARD FROM WYOMING THIS AFTERNOON.
SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 55 MPH...ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN....FRIDAY THROUGH WEDNESDAY.

SCATTERED SNOW SHOWERS ARE POSSIBLE ACROSS THE AREA FRIDAY AFTERNOON
AND EVENING...WITH LOCAL SNOW ACCUMULATIONS GENERALLY LESS THAN 2
INCHES EXPECTED OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 27, 2:00 PM MST to 11:45 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Heavy Snow, Southern Sangre de Cristo Mountains Above 11000 Ft

When
March 27, 2:00 PM MST to 11:45 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Heavy Snow, Wet Mountains Between 8500 and 10000 Ft

When
March 27, 2:00 PM MST to 11:45 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Heavy Snow, Wet Mountains Above 10000 Ft

When
March 27, 2:00 PM MST to 11:45 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346514, 5346515, 5346516, 5346517.